There's nothing like the real world to shed light on the safety of new drugs and devices. Clinical trials may be the best way to compare treatments, but patients enrolled in trials are carefully selected and followed.
The hepatitis-C antivirals performed well within the cocoon of clinical trials. Not only were these drugs remarkably effective, they also looked safe. Good news about a bad disease led to rapid FDA approval, intense media coverage, and widespread enthusiasm for a new class of drugs.
That was chapter one. Chapter two is the real world—a decidedly harder test.
As reported by heartwire , the US FDA recently announced a change in labeling for the hepatitis-C antivirals ledipasvir/sofosbuvir (Harvoni, Gilead Sciences) and sofosbuvir (Sovaldi, Gilead Sciences) after their manufacturers reported bradycardia, pacemaker intervention, and even death in patients who took the medications along with amiodarone. Notably, six of these nine cases occurred within 24 hours of sofosbuvir dosing.
The fast-thinking response is obvious: these were just case reports. They do not mean anything. It is coincidence. Patients sick enough to be on amiodarone have heart disease. Bradycardia is not unusual; amiodarone's most common adverse effect is bradycardia. And case reports aren't always telling. The literature is replete with dubious case reports of patients harmed by amiodarone.
Slow thinking gets one to a different place—concern. Maybe these are just epiphenomena. But maybe not. Perhaps I can convince you to be concerned.
Case Reports Deserve Attention
Do not underestimate case reports, especially when new drugs or devices are involved. The Institute for Safe Medical Practice (ISMP) reports that a majority of FDA safety warnings about new drugs come from case reports after approval. Examples that jump to mind include thalidomide, terfenadine, gatifloxacin, valdecoxib, and the St Jude Riata defibrillator lead. The ISMP also noted that sofosbuvir was approved under breakthrough rules and "was one of the first noncancer drugs approved without a controlled efficacy trial for its largest patient population."
Bradycardia Was Not Due to Sofosbuvir-Induced High Amiodarone Levels
To learn more, I contacted Dr P Timothy Pollak (University of Calgary, Alberta), a pharmacology professor who has written extensively on amiodarone. By email, Dr Pollak emphasized the uniqueness of amiodarone pharmacology.
"The extremely long half-life of amiodarone (2 months) means that when systemic availability of the drug is altered (new dose, change in absorption, a metabolic interaction) it takes 6 months before a new steady state is achieved. . . . Metabolic effects on absorption/elimination of normal doses of amiodarone would have very little effect on blood or tissue concentrations. Interaction with another drug that produced a fivefold slowing in its metabolism would take weeks to cause a clinically significant difference in its effects."
Although sofosbuvir would not be able to increase amiodarone levels fast enough to explain the sudden bradycardia, the opposite could occur: amiodarone likely increased sofosbuvir levels.
Now we must talk pharmacology. Sofosbuvir, like many drugs, is partially cleared via the p-glycoprotein transporter (P-GP) system. Amiodarone is a known inhibitor of P-GP transport. Decreased P-GP activity means patients taking amiodarone could be exposed to higher levels of sofosbuvir. P-GP interactions are important for cardiologists because there are many cardiac drugs in use today that inhibit P-GP transport, including diltiazem, verapamil, carvedilol, and dronedarone. And each of these drugs are additive when it comes to bradycardia.
In addition, sofosbuvir, like dabigatran etexilate (Pradaxa, Boehringer Ingelheim), is a prodrug that requires conversion by liver esterases (such as carboxylesterase 1 [CES-1]) to its active metabolite, GS-331007. Sofosbuvir, but not GS-331007, is a P-GP substrate.
We know a third of the population in the RE-LY trial harbored a single nucleotide polymorphism (rs2244613) that affects CES-1. These patients had lower dabigatran trough concentrations and lower rates of bleeding. Polymorphisms have also been recognized for the P-GP system.
Genetics, therefore, plays a role in how sofosbuvir is metabolized, absorbed, and cleared. You can imagine a subset of patients who are taking a P-GP–inhibiting drug—such as amiodarone—who could also have genetically altered sofosbuvir handling. These patients might be exposed to very high levels of either the prodrug or its active metabolite.
Is Sofosbuvir Cardiotoxic?
Now that I have shown you how the combination of these two drugs could lead to high sofosbuvir levels, you must make one of two choices.
You could say these six cases of bradycardia within 24 hours of taking sofosbuvir are a coincidence, perhaps made more likely by the fact that patients on amiodarone have established heart disease and a susceptibility to bradycardia.
Or you could consider the possibility that sofosbuvir or its metabolite might have effects on either cardiac automaticity or conduction.
I don't know which is true, so I reached out to clinical pharmacologist and University of Toronto professor Dr David Juurlink. He said "any as-yet-unappreciated effect of sofosbuvir on automaticity or conduction would, by necessity, be dose-dependent."
Juurlink added, "Lots of new drugs have untoward cardiac effects that aren't appreciated until years after their market release. Sure, most of these are hERG-ish (eg, affect repolarization) but I think it's not unreasonable to speculate that maybe [sofosbuvir] has the potential to cause trouble in a vulnerable subset of patients, and this property wasn't uncovered in small preclinical trials of carefully selected people mostly free of conduction system disease."
There is not much out there on sofosbuvir and cardiac toxicity, but I did find a small report of profound cardiac toxicity from BMS-986094, an investigational HCV nucleotide polymerase (NS5B) inhibitor that was halted in phase 2 trials.
Both Drs Juurlink and Pollak agree that caution is warranted with the combination of amiodarone and HCV antivirals.
Dr Juurlink emphasized that this may not be an amiodarone-only issue. He wrote that "if sofosbuvir does indeed have any untoward cardiac effects, the risk will also be increased in patients taking diltiazem, verapamil, macrolides, and other P-GP inhibitors."
In their summary statements, the two pharmacologists differed a little in wording and tone.
Dr Pollak: "Monitoring heart rate is warranted in anyone taking amiodarone who is being started on a drug that is reported to be associated with bradycardia, such as sofosbuvir. Data on this interaction need to continue to be sought. However, with no plausible mechanism for production of bradycardia, blanket avoidance of two important medications in cardiac patients is not logically warranted."
Dr Juurlink: "I agree it could be coincidence. But when you consider the more compelling case reports (those with stronger temporality) and the available [pharmacokinetic] data, it would be premature to dismiss this just yet. Maybe a year or two from now we'll have more confidence that sofosbuvir has no untoward EP effects. My gut says that's likely."
Whether these case reports herald a yet-undiscovered cardiac toxicity of the new HCV antivirals, we simply do not know. We need more time and experience in the real world. Concern, however, remains reasonable.
I can't help but see a big-picture message in this story. As we prescribe more drugs for more diseases, attention to basic pharmacology becomes even more critical.
And I don't know about you, but the more I learn about the genetics and complexity of drug metabolism, the slower I go with the prescription pad.
For more info on sofosbuvir, here is a review article.
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Could the HCV Drug Sofosbuvir Be Cardiotoxic? - Medscape - Mar 31, 2015.